Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 3, 1998, 2:08 PM EDT for Owsley County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 2:08 PM EDT (18:08 UTC)
- Expired
- May 3, 1998, 2:55 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Owsley County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WUUS1 KJKL 031810 RRA SVRJKL KYC131-189-031855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 208 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LESLIE COUNTY IN SOUTHEASTERN KENTUCKY OWSLEY COUNTY IN EASTERN KENTUCKY * UNTIL 255 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF JACKSON WITH ANOTHER SEVERE THUNDERSTORM LOCATED 25 MILES SOUTHWEST OF HAZARD NEAR THE CLAY AND LESLIE COUNTY BORDER... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOONEVILLE AT 225 PM EDT HYDEN AT 230 PM EDT HOSKINSTON AT 225 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:50 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 3, 10:50 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1050 AM EDT SUN MAY 03 1998 AT 14Z...VIGOROUS UPPER LEVEL LOW NEAR CMI WITH 1001 MB SURFACE LOW IN FAR EASTCENTRAL IL BETWEEN HUF AND CMI AND ASSOCIATED COLD FRONT ALONG I-65. 12Z RUC MODEL SLOWLY MOVES THIS STORM SYSTEM INTO SW INDIANA THROUGH 00Z/MON WITH THE COLD FRONT AND STRONG PVA PUNCH PUSHING INTO EAST KY BETWEEN 18Z-00Z. MODIFIED BNA/ILN SOUNDINGS WITH HIGHS NEAR 70 AND DEWPOINTS IN THE LOWER 50S GIVES LIFTED INDICIES OF MINUS 3-6 WITH CAPES OF 600-1000 J/KG. FREEZING LEVEL LOWERS TO 8 KFT AS COOL POCKET OF AIR ALOFT OVER IL WITH H5 TEMPERATURES OF MINUS 20-22C DRIFTS INTO EAST KY THROUGH MIDNIGHT. WILL CONTINUE LIKELY-CATEGORICAL POPS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TO CONTINUE THIS EVENING. WILL MENTION THAT SOME STORMS MAY CONTAIN HAIL ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING...COULD EVEN BE LARGE AS NEW SLIGHT RISK AREA EXTENDED N INTO FAR SOUTHERN OHIO AND EMCOMPASSES ALL OF EAST/SOUTHCENTRAL KY. NEW SPECIAL WEATHER STATEMENT TO FOLLOW LATE THIS MORNING. PRECIPITABLE WATER VALUES...LIKE THE PAST COUPLE DAYS...REMAINS HIGH BETWEEN THREE QUARTER AND 1 INCH. LOCALLY HEAVY DOWNPOURS OF A HALF-1 INCH PER HOUR POSSIBLE. DOWNSLOPE S BREEZES OF 5-15 MPH TO TURN SW THIS AFTERNOON...MORE WESTERLY WEST OF THE FOOTHILLS WHERE COLD FRONT FIRST CROSSES THROUGH LATE TODAY. FORECAST HIGHS CLOSE TO GUIDANCE AROUND 70 OK MOST AREAS...BUT WILL LOWER INTO THE UPPER 60S FOR WESTERN FOOTHILLS AS H85 TEMPERATURES BETWEEN 8-10C AT 12Z COOL FROM THE WEST TO 6-7C TOWARD EVENING. THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY. JKL 69/53/67 856 LOZ 69/51/68 845 HUETTL/FINCH
In the hours before
Special weather statement, May 3, 11:30 AM EDT, 2 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1130 AM EDT SUN MAY 3 1998 THE STORM PREDICTION CENTER // SPC // HAS EXPANDED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO INCLUDE ALL OF SOUTHCENTRAL AND EASTERN KENTUCKY THIS AFTERNOON AND EVENING. .LOCATION... THE SLIGHT RISK AREA EXTENDS AS FAR WEST AS INTERSTATE 65 AND ALSO EXTENDS NORTH INTO THE SOUTHERN REACHES OF OHIO. .SYNOPSIS... AN INTENSE AREA OF UPPER LEVEL LOW PRESSURE IN FAR EASTCENTRAL ILLINOIS WILL DESTABILIZE THE ATMOSPHERE OVER KENTUCKY TODAY. AMPLE LOW LEVEL MOISTURE COMBINED WITH SOME SUNSHINE WILL CAUSE ADDITIONAL INSTABILITY. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM EDT // 1 PM CDT AND WILL CONTINUE ACROSS THE AREA THROUGH SUNSET. .THREAT... THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL OVER 3/4 INCH IN DIAMETER WITH THE POTENTIAL OF GOLF BALL SIZE HAIL. ADDITIONALLY SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL OF A HALF TO ONE INCH PER HOUR. .ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO MID EVENING STARTING IN WAYNE...MCCREARY...WHITLEY AND PULASKI COUNTIES. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. HUETTL
Special weather statement, May 3, 11:30 AM EDT, 2 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1130 AM EDT SUN MAY 3 1998 THE STORM PREDICTION CENTER // SPC // HAS EXPANDED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO INCLUDE ALL OF SOUTHCENTRAL AND EASTERN KENTUCKY THIS AFTERNOON AND EVENING. .LOCATION... THE SLIGHT RISK AREA EXTENDS AS FAR WEST AS INTERSTATE 65 AND ALSO EXTENDS NORTH INTO THE SOUTHERN REACHES OF OHIO. .SYNOPSIS... AN INTENSE AREA OF UPPER LEVEL LOW PRESSURE IN FAR EASTCENTRAL ILLINOIS WILL DESTABILIZE THE ATMOSPHERE OVER KENTUCKY TODAY. AMPLE LOW LEVEL MOISTURE COMBINED WITH SOME SUNSHINE WILL CAUSE ADDITIONAL INSTABILITY. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM EDT // 1 PM CDT AND WILL CONTINUE ACROSS THE AREA THROUGH SUNSET. .THREAT... THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL OVER 3/4 INCH IN DIAMETER WITH THE POTENTIAL OF GOLF BALL SIZE HAIL. ADDITIONALLY SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL OF A HALF TO ONE INCH PER HOUR. .ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO MID EVENING STARTING IN WAYNE...MCCREARY...WHITLEY AND PULASKI COUNTIES. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:30 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 75 min |
| May 2, 9:05 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 60 min |
| May 2, 10:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 82 min |
| May 3, 12:38 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 47 min |
| May 3, 1:07 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 48 min |
| May 3, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 44 min |
| May 3, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 47 min |
| May 3, 2:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 48 min |
| May 3, 2:32 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 33 min |
| May 3, 2:37 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 48 min |
| May 3, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 47 min |
| May 3, 3:14 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 31 min |
| May 3, 5:54 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 61 min |
| May 3, 6:30 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 65 min |
| May 3, 6:54 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 61 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.